West Virginia, 2003

Flood in West Virginia, May 15, 2003

May 15, 2003 · NWS RLX · 1 event in 1 county or zone

3 inches was measured in 45 minutes in Cross Lanes. Streams such as Armour Creek and Howard Fork overflowed onto roads in the Cross Lanes and Nitro vicinity.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RLX wrote it up.

Rains of 2.3 inches was measured in 45 minutes in Cross Lanes. Streams such as Armour Creek and Howard Fork overflowed onto roads in the Cross Lanes and Nitro vicinity. Big Tyler Road was blocked. Water got into a few basements.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before the first event at May 15, 5:58 PM EST, 47 minutes earlier.

Area forecast discussion, May 15, 5:58 PM EST, 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
658 PM EDT THU MAY 15 2003

********************************************************************
658 PM EDT THU MAY 15 2003

...UPDATE...
WILL UPDATE THE FORECAST TO GET RID OF THE MENTION OF SEVERE
THUNDERSTORM WATCH #379 ACROSS KENTUCKY AND VIRGINIA ZONES.
OTHERWISE...NO CHANGES ANTICIPATED AT THIS TIME EXCEPT LOWERING POPS
ACROSS KENTUCKY.

FLOOD WATCH REMAINS IN EFFECT FOR ANOTHER HOUR.  CONTINUE
TO MONITOR NORTH-SOUTH ORIENTED SHOWERS AND THUNDERSTORMS THAT ARE
SLOWLY PUSHING ACROSS THE REGION.  LIGHTNING HAS BEGUN TO SLOW DOWN
OVER THE PAST HOUR OR SO.

WILL SEND OUT ANOTHER UPDATE AT THE TOP OF THE NEXT HOUR TO TAKE THE
FLOOD WATCH OUT OF THE FORECAST.  RAIN IS CURRENTLY MOVING THROUGH
AREAS THAT RECEIVED THE HEAVIEST RAINFALL AMOUNTS EARLY THIS
MORNING...ROUGHLY 1 TO 1.5 INCHES.

.RLX...
WV...FLOOD WATCH UNTIL 8 PM TONIGHT FOR WVZ005>007-WVZ013>015-
     WVZ024>026-WVZ033>037.
VA...FLOOD WATCH TIL 8 PM TONIGHT FOR VAZ003-004.
KY...FLOOD WATCH TIL 8 PM TONIGHT FOR KYZ101-102-103-105.
OH...NONE.

.END/ KF

********************************************************************

315 PM EDT THU MAY 15 2003

TONIGHT THROUGH FRIDAY...
DESPITE MOISTURE NOT BEING THAT DEEP OR OVERLY IMPRESSIVE...WILL
PLAY IT SAFE DUE TO WET GROUND AND MORNING ACTIVITY.
THINKING THAT .5 TO 1.0 INCHES OF RAIN WILL NOT CAUSE PROBLEMS LATE
THIS AFTN OR EARLY THIS EVENING...BUT IN CASE WE GET SOME TRAINING
WILL POST A SHORT TERM FLOOD WATCH FOR SOUTHERN COUNTIES.

THINKING LOW CLOUDS WILL HANG IN FRI MORNING.  REMOVED POP FOR
SOUTHERN COUNTIES ON FRIDAY...BUT LEAVING CHC OF SHOWERS FOR CKB-EKN
VICINITY WITH SLOW MOVING TROF.  KEPT MAX TEMPERATURE A BIT UNDER
GUIDANCE FIGURING ON THE CLOUDS IN WEAK FLOW.

FRIDAY NIGHT THROUGH SUNDAY NIGHT...
NO REAL BIG CHANGES TO THE ONGOING FORECAST ETA CONTINUES TO HOLD
PRECIPITATION BACK FOR FRIDAY NIGHT...WE ARE IN BETWEEN SYSTEMS WITH
A RIDGE BUILDING ON OUR FORECAST AREA.  AS THE UPPER LOW APPROACHES
THE REGION ALONG WITH THE SURFACE WARM FRONT WILL CONTINUE THE
CHANCE OF PRECIPITATION FROM SATURDAY THROUGH SUNDAY NIGHT.
ADJUSTED THE TEMPERATURES TO MATCH WITH THE SURROUNDING OFFICES.

MONDAY THROUGH THURSDAY OF NEXT WEEK...
PERIOD BEGINS WITH SOUTHERN SYSTEM EXITING AREA.  NORTHERN STREAM
FRONT SHOWN TO CROSS AREA TUESDAY NIGHT.  MOVED POPS ALMOST A DAY
EARLIER WITH THIS...SHOULD GET LONG ENOUGH DRY PERIOD IN ITS WAKE TO
COVER REMAINING PERIODS...A DAY AND A HALF.  CLOSE TO MOS THOUGH
STILL A TAD LOWER ON HIGHS TUESDAY AND A TAD HIGHER ON HIGHS
WEDNESDAY AND THURSDAY.

KTB /ELW /TRM

********************************************************************

1030 AM EDT THU MAY 15 2003

1ST BATCH OF RAIN WEAKENING OVER WV MOUNTAINS.  MAXIMU RAINFALL WAS
1 TO 1.5 INCHES WITH THAT EARLY MRONING BATCH OVER SMALL AREA.
2ND AREA OF THUNDERSTORMS MOVING THROUGH EASTERN KENTUCKY WILL
AFFECT EXTREME SOUTHERN WV AND VA DURING LATE MORNING AND MIDDAY.
ANOTHER AREA EXPECTED BETWEEN 18 AND 00Z WITH DYNAMICS APPROACHING
FROM WEST. DYNAMICS MAY BE STRONG ENOUGH TO PRODUCE SOME
THUNDERSTORMS WITH HAIL THIS AFTERNOON...SINCE FREEZING LEVEL
BETWEEN 9 AND 10 THOUSAND.

OTHERWISE NEED TO WATCH RAIN AMOUNTS TOO.  HOWEVER...12Z SOUNDING
DATA AND SURFACE CONDITIONS (DEW POINTS/INFLOW/CLOUDS ETC) NOT THAT
EXCITING.  850 DEW POINTS ONLY 3C ON WILMINGTON SOUNDING. IF
DYANMAICS STRONG ENOUGH TO PRODUCE A LARGER AREA OF SHOWERS THAN
EXPECTED...MAY NEED A SHORT FLOOD WATCH...BUT NOT ISSUING NOW.

WILL UP POPS A BIT FOR SOUTHERN COUNTIES FOR THIS AFTERNOON.

BATTY
********************************************************************
300 AM EDT THU MAY 15 2003

...TODAY THROUGH THE DAY FRIDAY...
MODELS IN BETTER AGREEMENT WITH RATHER VIGOROUS UPPER LOW DROPPING
SOUTHEAST ACROSS THE OHIO VALLEY TODAY AND TONIGHT.  GOOD DYNAMICS
WITH A LEAD SHORT WAVE COMBINED WITH A WARM FRONT LIFTING NORTH
THROUGH THE AREA THIS MORNING WILL GIVE THE BEST POPS OF THIS
PERIOD...IE THIS MORNING.  FRONT LIFTS UP ACROSS OHIO AND EXTENDS
ACROSS EXTREME NORTHEASTERN PORTION OF CWA THIS AFTERNOON AND
TONIGHT...SO THAT EVEN THOUGH ANOTHER SHORT WAVE WHIPS AROUND THE
UPPER LOW...CONVECTION WILL BE MORE SCATTERED AND BEST OVER THE
NORTHEAST PART OF THE CWA.  FRONT SLOWLY SINKS SOUTH ON FRIDAY AS
THE UPPER LOW ITSELF SHIFTS EAST OF THE AREA AND A SURFACE LOW
DEVELOPS OVER VIRGINIA.  EVEN THOUGH WE LOSE THE UPPER DYNAMICS ON
FRIDAY AND DECREASE THE DEEP LAYERED MOISTURE...CANNOT RULE OUT A
SHOWER OR TWO AS THE FRONT DROPS SOUTH. TEMPERATURE GUIDANCE LOOKS
GOOD WITH LOTS OF CLOUD COVER AROUND THROUGH THE PERIOD.

FRIDAY NIGHT ON -->

FIRST PERIOD (FRI NGT) REMAINS A CONSTANT AS WE ARE BETWEEN
SYSTEMS...THUS WILL CONTINUE DRY FORECAST.  THINGS BECOME
INTERESTING FOR THE WEEKEND AS EITHER END OF THE SPECTRUM COULD
VERIFY.  CASES FOLLOW:

1) IT WILL BE DRY ACROSS MUCH OF THE AREA WITH JUST SOME SCT SHRA AS
BAROCLINIC ZONE REMAINS TO THE SOUTH

OR

2) A HEAVY QPF EVENT SATURDAY NIGHT INTO SUNDAY WITH BOUNDARY DRAPED
ACROSS SOUTHERN WVA.  RAINFALL TOTALS REACHING 3.0 INCHES POSSIBLE
GIVEN A GFS TRACK

AT THIS JUNCTURE WITH THE POOR RUN TO RUN CONTINUITY OF THE GFS HAVE
DISCARDED THE MODEL...WHICH IS GOOD SINCE THAT PAINTS THE WORSE CASE
SCENARIO.  FEEL WITH REX BLOCK PATTERN AND STRONG SURFACE RIDGING
BOUNDARY WILL REMAIN TO THE SOUTH AS DEPICTED BY ETA/ECMWF.  PLUS IT
SEEMS ODD FOR CYCLOGENESIS TO OCCUR WITH MID LEVEL CONFLUENCE ZONE
OVERTOP CWA.  SO WITH THIS IN MIND LOWERED POPS TO JUST CHANCE WITH
50S ACROSS EXTREME S AND 30S NORTHERN TIER.  DIDN/T WANT TO MAKE
WHOLESALE CHANGES WITH ENSEMBLES IN SUCH DISAGREEMENT.

GIVEN A FORECAST AWAY FROM THE GFS WILL BUMP UP TEMPS A FEW DEGS SAT
AS MORE SUN IS EXPECTED ESPECIALLY ACROSS UNI-EKN CORRIDOR.

JMV/99
*******************************************************************
Hazardous weather outlook, May 15, 4:00 PM EST, 2 hours 45 minutes before
KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
013>020-024>040-046-047-152300-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
500 PM EDT THU MAY 15 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN
OHIO...NORTHEASTERN KENTUCKY...SOUTHWEST VIRGINIA...AND MOST OF WEST
VIRGINIA.

.DAY ONE...

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AS A
UPPER LOW INTERACTS WITH SOMEWHAT MODEST VALUES OF LOW LEVEL
MOISTURE.  THE GREATEST CHANCE OF THUNDERSTORMS LIES WEST AND SOUTH
OF THE CHARLESTON AREA.  HAIL AND HEAVY RAIN WILL BE THE PRIMARY
THREATS.

* TORNADO WATCH..............SEE WWUS61 KRLX - SLSWV FOR DETAILS *

* FLOOD WATCH................SEE WGUS61 KRLX - FFARLX FOR DETAILS *

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

FLEEGEL

In the hours before

Special weather statement, May 15, 3:02 PM EST, 3 hours 43 minutes before
KYZ103-105-OHZ087-WVZ005-006-152115-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
402 PM EDT THU MAY 15 2003

HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER
SERVICE...FOR BOYD...LAWRENCE OHIO...LAWRENCE KENTUCKY...
CABELL...AND WAYNE COUNTIES.

SHOWERS AND THUNDERSTORMS WILL BE AFFECTING THE LATE AFTERNOON
COMMUTE HOME FROM WORK.  RAIN RATES OF UP TO AN INCH...ARE
POSSIBLE...IN LESS THAN AN HOUR.   THIS WOULD CREATE THE USUAL
PONDING OF WATER IN POOR DRAINAGE AREAS.  RUNOFF MAY FLOW ACROSS LOW
SPOTS ALONG ROADS...FROM ADJACENT SLOPES OR FROM FULL DITCH LINES.
DRIVE WITH EXTRA CAUTION.

THE NATIONAL WEATHER SERVICE WILL BE MONITORING THIS BATCH OF
THUNDERSTORMS FOR BOTH THE RAIN AMOUNTS AND THE POSSIBILITY OF HAIL.

KTB
Local storm report, May 15, 4:25 PM EST, 2 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
0525 PM EDT THU MAY 15 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0445 PM    3 W LOAD                  KY   FLASH FLOOD
05/15/03   GREENUP                        FLOODING OF SMALL STREAMS
                                          NEAR BRUSHART, HORSE HOLLOW
                                          AND
                                          RACCOON. WATER CROSSING
                                          SEVERAL ROADS.

JFC
Special weather statement, May 15, 6:00 PM EST, 45 minutes before
KYZ101>103-105-VAZ003-004-152330-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
700 PM EDT THU MAY 15 2003

HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER
SERVICE...FOR NORTHEASTERN KENTUCKY AND WESTERN PORTIONS OF VIRGINIA.

THE SEVERE THUNDERSTORM WATCH FOR THIS AREA HAS BEEN ALLOWED TO
EXPIRE.  SHOWERS AND THUNDERSTORMS WILL REMAIN ACROSS WESTERN
VIRGINIA THROUGH 8 OCLOCK THIS EVENING.  HOWEVER...THESE SHOWERS
AND THUNDERSTORMS ARE EXPECTED TO REMAIN BELOW WARNING CRITERIA.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT
HTTP://WWW.NWS.NOAA.GOV/ER/RLX

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Kanawha

When
May 15, 6:45 PM EST to 8:00 PM EST
Where
Kanawha forecast zone
Property damage
$10,000
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
38.337, -81.528 (the zone’s center; the record gives no point)

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in West Virginia in 2003Every state in 2003This day in weather historyWarnings in West Virginia, May 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5351873.